Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 118, NWS Northern Indiana

November 5, 20174 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Nov 5, 2017, 10:31 AM EST for 4 counties in Indiana. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2017, 10:31 AM EST (15:31 UTC)
Expired
Nov 5, 2017, 11:15 AM EST
In force
44 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties DeKalb County, IN, LaGrange County, IN, Noble County, IN, Steuben County, IN

The radar

The Northern Indiana radar (KIWX), 53 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 10:39 AM ESTHAIL 0.88Eddy, IN
Nov 5, 10:45 AM ESTTSTM WND DMG1 Nw Rome City, INTWO LARGE TREES DOWNED ONTO POWER LINES ON SPRING BEACH ROAD.
Nov 5, 11:20 AM ESTHAIL 0.52 E Salem Center, IN5 MINUTES OF VERY FLAT, DISC SHAPED HAIL. CONTINUED FROM 11:13 TO 11:20 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WUUS53 KIWX 051531
SVRIWX
INC033-087-113-151-051615-
/O.NEW.KIWX.SV.W.0118.171105T1531Z-171105T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1031 AM EST SUN NOV 5 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Steuben County in northeastern Indiana...
  Northern Noble County in northeastern Indiana...
  Northwestern De Kalb County in northeastern Indiana...
  Southeastern Lagrange County in northeastern Indiana...

* Until 1115 AM EST

* At 1031 AM EST, a severe thunderstorm was located near Ligonier,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kendallville, Angola, Ligonier, Albion, Fremont, Hamilton, Rome
  City, Topeka, Wolcottville, Ashley, Hudson, Brimfield, Flint,
  Alvarado, Fairfield Center, Nevada Mills, Lake Gauge, Brushy
  Prairie, Pleasant Lake and Hamilton Lake.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 339 and 357.
 Interstate 80 in Indiana between mile markers 139 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4156 8482 4136 8554 4152 8564 4176 8506
      4176 8494
TIME...MOT...LOC 1531Z 245DEG 32KT 4147 8551 

HAIL...1.25IN
WIND...60MPH
 
$$

FISHER
2 follow-up statements
536 
WWUS53 KIWX 051552
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1052 AM EST SUN NOV 5 2017

INC033-087-113-151-051615-
/O.CON.KIWX.SV.W.0118.000000T0000Z-171105T1615Z/
Steuben IN-Noble IN-De Kalb IN-Lagrange IN-
1052 AM EST SUN NOV 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EST
FOR STEUBEN...NORTHEASTERN NOBLE...NORTHWESTERN DE KALB AND
SOUTHEASTERN LAGRANGE COUNTIES...

At 1051 AM EST, a severe thunderstorm was located near Rome City, or
near Kendallville, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kendallville, Angola, Fremont, Hamilton, Rome City, Wolcottville,
Ashley, Hudson, Flint, Alvarado, Nevada Mills, Lake Gauge, Brushy
Prairie, Pleasant Lake, Hamilton Lake, Golden Lake, Big Long Lake,
Salem Center, Helmer and Big Turkey Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4156 8482 4144 8533 4156 8545 4176 8506
      4176 8494
TIME...MOT...LOC 1551Z 250DEG 31KT 4151 8529 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
953 
WWUS53 KIWX 051616
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1116 AM EST SUN NOV 5 2017

INC033-087-113-151-051626-
/O.EXP.KIWX.SV.W.0118.000000T0000Z-171105T1615Z/
Steuben IN-Noble IN-De Kalb IN-Lagrange IN-
1116 AM EST SUN NOV 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR STEUBEN...NORTHEASTERN
NOBLE...NORTHWESTERN DE KALB AND SOUTHEASTERN LAGRANGE COUNTIES HAS
EXPIRED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been allowed to expire.

LAT...LON 4156 8482 4144 8533 4156 8545 4176 8506
      4176 8494
TIME...MOT...LOC 1616Z 245DEG 32KT 4160 8504 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 10:07 AM EST, 24 minutes earlier.

Area forecast discussion, Nov 5, 10:07 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1007 AM EST Sun Nov 5 2017

.SYNOPSIS...
Issued at 640 AM EDT Sun Nov 5 2017

A stalled warm front over the area this morning was responsible
for areas of dense fog and drizzle. Low pressure and an
associated cold front, will move through the region today and
early tonight bringing showers and thunderstorms to the entire
area. Severe weather and heavy rainfall remain a possibility,
especially south of a Monticello to Columbia City to Ottawa line.
Highs today will range from near 55 near Lake Michigan to the
lower 70s near Lima.

&&

.UPDATE...
Issued at 1006 AM EST Sun Nov 5 2017

2 areas of convection underway with one oriented west to east
which is working north along the warm front with occasional
rotation and stronger updraft development, but no severe weather
thus far. The other band from Plymouth to Mount Vernon IL was
well rooted in the warm sector moving rapidly ENE. Mid 60
dewpoints were streaming rapidly north and have made it already
to the US 30 corridor. Warm front may have been pushed NW somewhat
with approaching convection but still resides somewhere from
Goshen to Knox. Isolated severe will be possible with these cells
with local marginal severe hail and gusty winds.

HRRR shows a messy setup with convection continue to expand over
the next several hours. Impacts on the area with regards to severe
potential this afternoon remain uncertain, but given better
dynamics move in later, threat should still exist for parts of the
area.

Last but not least, dense fog advisory extended through 16Z with
low vsbys holding on across the north. Some signs of improvement
noted which should allow it to expire. Marine dense fog advisory
also issues through 18Z.

&&

.SHORT TERM...(Today and Tonight)
Issued at 403 AM EST Sun Nov 5 2017

Issued a dense fog advisory earlier for areas northwest of the
initial warm front. The dense fog was persistent near the
Michigan and Indiana border with visibilities around one quarter
of a mile and occasionally lower. The visibilities will be slow to
recover over areas northwest of the front, with the dense fog
lingering well into the morning. For later today, have issued a
Flash Flood Watch for areas along and south of a line from
Monticello to Warsaw to Wauseon. Please see the Hydrology
discussion below for more information.

As far as severe storms, the best chance for large hail and
damaging winds is also over the same area as the flash flood
watch. Upper level support in the left exit region of a 110 knot
upper level jet will translate over the existing warm front and
provide plenty of lift for storms. Very large low level shear and
modest CAPE values from Marion to Lima by late afternoon are
likely to cause some storms to become severe. Given the proximity
of the front, low LCLs and the high amount of shear, tornadic
potential is certainly possible.

&&

.LONG TERM...(Monday through Saturday)
Issued at 420 AM EST Sun Nov 5 2017

Following tonights episode of strong to severe storms, a tranquil
period is ahead with cool and dry conditions through Friday as an
upper level trof amplifies over the area. Highs will only be in
the 40s to around 50 with lows in the mid 20s to around 30 most
nights. The ECMWF appears too cold with lows in the lower 20s
Saturday morning. Have kept a low chance for precipitation
Saturday, although it appears chances for rain are better later
in the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 635 AM EST Sun Nov 5 2017

Dense fog was northwest of a front that had become stationary
early this morning. SBN was in this sector where the visibility
has been 1/4 mile for 9 hours except for a short break. Conditions
were a little better at FWA which was south of the front. The
front will eventually start moving southeast as a cold front later
today. Showers and storms are likely in the interim at both
sites. Conditions should start to improve by late tonight with VFR
conditions possible by daybreak at SBN.

&&

.HYDROLOGY...
Issued at 332 AM EST Sun Nov 5 2017

Several factors are expected to come together to enhance the flood
risk over areas along and south of a line from Monticello to
Warsaw to Wauseon. Precipitable water values will soar to near
1.75 inches and resemble more of a typical summer airmass than
one deep into the fall. The initial warm front had moved north
with showers and a few storms already developing early this
morning. Plenty of upper level just support will translate over
the area and enhance the heavy rain potential. After coordinating
with neighboring offices, have issued a flash flood watch for this
afternoon and tonight as these factors come together.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 11 AM EST /10 AM CST/ this morning for
     INZ003>007.

     Flash Flood Watch through late tonight for INZ008-009-016>018-
     020-022>027-032>034.

MI...Dense Fog Advisory until 11 AM EST this morning for MIZ077>081.

OH...Dense Fog Advisory until 11 AM EST this morning for OHZ001-002.

     Flash Flood Watch through late tonight for OHZ001-002-004-005-
     015-016-024-025.

LM...Dense Fog Advisory until 1 PM EST this afternoon for LMZ043-046.

     Small Craft Advisory from 9 PM this evening to 5 PM EST Monday
     for LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...Lashley/Fisher/Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Skipper
HYDROLOGY...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 5, 5:34 AM EST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
534 AM EST Sun Nov 5 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
534 AM EST Sun Nov 5 2017 /434 AM CST Sun Nov 5 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Areas of dense fog should lift by late morning for far southern Lower
Michigan and adjacent ares in northern Indiana and northwest Ohio.
See the Dense Fog Advisory product for more information.

Thunderstorms will become likely today and persist into this evening.
Severe storms are possible with large hail and damaging winds.
Isolated tornadoes and heavy rainfall that may lead to flooding are
also possible. The best chances for severe storms and flooding are
near and south of highway 24. Please see the Flash Flood Watch
product for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and early tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-061045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
534 AM EST Sun Nov 5 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today into this evening. Gusty
winds and small hail are possible.

Conditions hazardous to small craft are expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions hazardous to small craft will persist Monday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Nov 5, 9:45 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
945 AM EST SUN NOV 5 2017

INZ005-014-016-051515-
Kosciusko-Marshall-Elkhart-
945 AM EST SUN NOV 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELKHART...NORTHERN
KOSCIUSKO AND EASTERN MARSHALL COUNTIES...

At 944 AM EST, a strong thunderstorm was located over Bourbon, or 9
miles south of Bremen, moving northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Goshen, Nappanee, Syracuse, Bourbon, Milford, New Paris, Benton,
Locke, Etna Green, Leesburg, Oswego, Hoffman Lake, Inwood, Hastings,
Foraker, Lake Wawasee, Old Tip Town, Clunette, Gravelton and Dewart
Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4159 8582 4137 8565 4136 8565 4121 8615
      4136 8627
TIME...MOT...LOC 1444Z 241DEG 20KT 4132 8611

FISHER
Special weather statement, Nov 5, 10:22 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1022 AM EST SUN NOV 5 2017

INZ006-008-009-051545-
Lagrange-Noble-De Kalb-
1022 AM EST SUN NOV 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NOBLE...NORTHWESTERN DE
KALB AND SOUTHEASTERN LAGRANGE COUNTIES...

At 1021 AM EST, a strong thunderstorm was located over Ligonier,
moving northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Kendallville, Ligonier, Albion, Rome City, Topeka, Wolcottville,
Cromwell, Brimfield, Stroh, Mongo, Indianola, Fairfield Center,
Brushy Prairie, Woodruff, Elmira, Big Long Lake, Kimmel, Eddy, Adams
Lake and Oliver Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4163 8519 4153 8519 4153 8513 4146 8509
      4135 8565 4150 8565 4171 8524
TIME...MOT...LOC 1521Z 245DEG 32KT 4144 8561

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 1:09 AM EDTDense Fog AdvisoryIWXDeKalb, Elkhart, LaGrange, Marshall, Noble, Starke and 1 more11 hr
Nov 5, 3:23 AM ESTFlash Flood WatchIWXAdams, Allen, Blackford, Cass, DeKalb, Grant and 8 more13 hr
Nov 5, 3:57 AM ESTSmall Craft AdvisoryIWX40 hr
Nov 5, 9:45 AM ESTSpecial Weather StatementIWXKosciusko30 min
Nov 5, 9:54 AM ESTMarine Dense Fog AdvisoryIWX3 hr
Nov 5, 10:22 AM ESTSpecial Weather StatementIWXNoble23 min
Nov 5, 10:56 AM ESTFlash Flood WarningIWXElkhart, Kosciusko, Noble3 hr
Nov 5, 11:05 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble, Whitley40 min
Nov 5, 11:15 AM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben30 min
Nov 5, 11:35 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Steuben40 min
Nov 5, 11:54 AM ESTAreal Flood WarningIWXDeKalb, Steuben3 hr
Nov 5, 12:22 PM ESTSpecial Weather StatementIWXGrant23 min
Nov 5, 12:35 PM ESTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Wells40 min
Nov 5, 1:06 PM ESTAreal Flood WarningIWXDeKalb, Elkhart, Kosciusko, LaGrange, Marshall, Noble and 1 more6 hr
Nov 5, 1:13 PM ESTTornado WarningIWXBlackford, Grant32 min
Nov 5, 1:37 PM ESTTornado WarningIWXBlackford, Jay23 min
Nov 5, 1:54 PM ESTTornado Warning Tornado observedConsiderable damage threatIWXJay36 min
Nov 5, 2:39 PM ESTSpecial Weather StatementIWXBlackford, Grant36 min
Nov 5, 2:48 PM ESTAreal Flood WarningIWXAdams, Allen, Wells6 hr
Nov 5, 2:59 PM ESTSevere Thunderstorm WarningIWXAdams, Blackford, Jay, Wells21 min
Nov 5, 3:18 PM ESTSevere Thunderstorm WarningIWXAdams, Jay27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.